Aminoglycosides, cisplatin, and non-steroidal anti-inflammatory drugs (NSAIDs) are widely used pharmacological agents. There is a possibility, however, that the use of these agents may induce transient or permanent hearing loss and tinnitus as side effects. Recent animal studies have clarified mechanisms leading to the ototoxicity induced by these agents, at least in part. The permanent hearing loss caused by aminoglycosides and cisplatin is suggested to be predominantly associated with the apoptotic death of outer hair cells. Both drugs generate reactive oxygen species (ROS) in the inner ear. ROS can activate cell-death pathways such as the c-Jun Nterminal kinase (JNK) and p38 mitogen-activated protein kinase (MAPK) pathways, which in turn, induce hair cell apoptosis. On the other hand, the abuse of NSAIDs may transiently cause tinnitus and mild to moderate hearing loss. NSAIDs impair the active process of the outer hair cells and affect peripheral and central auditory neurons. Conversely, recent reports clarified that NSAIDs are potential therapeutic agents against cochlear injuries. In this review, recent findings from animal studies regarding the ototoxicity induced by aminoglycosides, cisplatin, and NSAIDs are summarized. Their ototoxic mechanisms are focused on.
Keywords: Aminoglycosides, cisplatin, non-steroidal anti-inflammatory drugs (NSAIDs), ototoxicity, pharmacological agents, predominantly, Nterminal kinase (JNK), protein kinase, (MAPK) pathways
Rights & PermissionsPrintExport